Alert archive / Vermont / Flash Flood Warnings in 1997
Flash Flood Warning 4, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 15, 1997, 4:43 AM EDT for Essex County, Vermont. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 1997, 4:43 AM EDT (08:43 UTC)
- Expired
- Jul 15, 1997, 8:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Essex County, VT
The radar
The Burlington radar (KCXX), 116 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 150847 FFWBTV VTC009-151245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 443 AM EDT TUE JUL 15 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 845 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST VERMONT ...ESSEX COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR AT 440 AM INDICATED HEAVY RAIN CONTINUES TO FALL ACROSS ESSEX COUNTY. RADAR RAINFALL ESTIMATES FROM THIS AREA INDICATED OVER A HALF AN INCH OF RAIN AN HOUR WAS FALLING IN SOME SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND. TD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:48 AM EDT, 55 minutes earlier.
Area forecast discussion, Jul 15, 3:48 AM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 330 AM EDT TUE JUL 15 1997 COORD WITH ALB. FFA TO BE ISSUED AT 4 AM FOR MUCH OF NRN TIER OF ZONES. MAIN FCST PROBLEM WL BE THREAT OF FLOODING AS MOIST (PW'S 1.5- 1.75...SFC TD'S ARND 70) UNSTABLE AIRMASS RMNS OVR RGN WITH PLENTY OF BNDRYS TO AID IN FORCING. THREAT OF SVR CANNOT BE OVERLOOKED...ESPECIALLY NRN NY/SRN VT. SHWRS/TSTMS WDSPRD ACRS FA ATTM...WITH MOST CONCENTRATED ACTIVITY IN NRN VT. UPWARDS OF 2 INCHES OF RAIN HAS FALLEN DURING PAST 24 HRS NEAR CANADIAN BORDER...SOME FLOODING OF SMALL STREAMS HAS BEEN REPORTED...AND MISSISQUOI RIVER AT E. BERKSHIRE HAS RISEN 5.5 FT PAST 6 HRS...BUT IS STILL 3 FT BLO FLOOD STAGE. CURRENTLY...FLOOD WARNINGS OUT FOR FRANKLIN/ORLEANS CTYS OF VT. COMPLICATED SCENARIO NEXT 12-24 HRS. MODELS HAVING MAJOR PROBLEMS WITH QPF. ALL MODELS ARE SERIOUSLY UNDERFORECASTING AMT OF RAIN FALLING ACRS RGN ATTM. NGM APPEARS TO BE HANDLING PROGRESS OF BACKDOOR FRONT INTO NE VT MUCH BETTER THAN ETA...AND THUS NGM WL BE MODEL OF CHOICE. XPC BACKDOOR FRONT TO PUSH WEST ACRS VT BEFORE STALLING LTR TDA. IT WL THEN RETREAT EWRD TNGT. MEANWHILE...FNT MARKING LEADING EDGE OF SOMEHAT DRIER AIR WL MOV EAST ACRS FA LATE TNGT/WED AM. SHWRS/TSTMS WITH HVY RAIN AND THREAT OF FLOODING TDA...DIMINISHING FROM WEST TO EAST OVRNGT. P/S WED...NOT QUITE AS HUMID...SLITE CHC TSRA. FWC TEMPS OK WRN ZONES TDA...BUT TOO HIGH ELSW. GUIDANCE OK TON/WED. RJS
In the hours before
Local storm report, Jul 15, 12:05 AM EDT, 4 hours 38 minutes before
STORM REPORT UPDATED
NATIONAL WEATHER SERVICE BURLINGTON, VT
1204 AM EDT TUE JUL 15 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM SHREWSBURY VT WIND DAMAGE
07/14/97 RUTLAND UTILITY COMPANY REPORTED
TREES AND POWER LINES DOWN
0714 PM MT HOLLY VT WIND DAMAGE
07/14/97 RUTLAND UTILITY COMPANY REPORTED
POWER LINES DOWN
0720 PM TYSON VT WIND DAMAGE
07/14/97 WINDSOR SPOTTER REPORTED LARGE
TREES DOWN NEAR ECHO LAKE
TARDY/CADIMAThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:28 AM EDT | Flash Flood Warning | BTV | Franklin, Orleans | 6 hr |
| Jul 15, 3:45 AM EDT | Flash Flood Warning | BTV | Lamoille | 4 hr |
| Jul 15, 7:05 AM EDT | Flash Flood Warning | BTV | Caledonia | 5 hr |
| Jul 15, 7:41 AM EDT | Flash Flood Warning | BTV | Essex, Orleans | 4 hr |
| Jul 15, 7:41 AM EDT | Flash Flood Warning | BTV | Franklin, Lamoille | 4 hr |
| Jul 15, 9:46 AM EDT | Flash Flood Warning | BTV | Orange | 3 hr |
| Jul 15, 11:43 AM EDT | Flash Flood Warning | BTV | Essex, Franklin, Lamoille, Orleans | 4 hr |
| Jul 15, 11:43 AM EDT | Flash Flood Warning | BTV | Caledonia, Orange, Washington | 4 hr |
| Jul 15, 3:55 PM EDT | Flash Flood Warning | BTV | Caledonia, Essex, Franklin, Lamoille, Orleans | 12 hr |
| Jul 15, 3:55 PM EDT | Flash Flood Warning | BTV | Orange, Washington | 12 hr |
Nearby
Flash Flood Warnings in Vermont, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.